Thromboembolism After Total Hip Reconstruction: Failure of Low Doses of Heparin in Prevention

Charles M. Evarts, Ralph J. Alfidi

Research output: Contribution to journalArticlepeer-review

Abstract

Twenty-five patients undergoing total hip replacement received low doses of heparin sodium. Phlebography was used for the diagnosis of deep venous thrombosis. Five thousand international units (IU) of heparin were given subcutaneously two hours preoperatively, 5,000 IU postoperatively the night of surgery, and every 12 hours for the next seven to ten days. Venous thrombosis developed in seven of 25 patients. Pulmonary embolism occurred in six patients. Until further studies are forthcoming, the utmost caution is urged in the use of low doses of heparin as a prophylactic agent after total hip reconstruction.

Original languageEnglish (US)
Pages (from-to)515-516
Number of pages2
JournalJAMA: The Journal of the American Medical Association
Volume225
Issue number5
DOIs
StatePublished - Jul 30 1973

All Science Journal Classification (ASJC) codes

  • Medicine(all)

Fingerprint Dive into the research topics of 'Thromboembolism After Total Hip Reconstruction: Failure of Low Doses of Heparin in Prevention'. Together they form a unique fingerprint.

Cite this